Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 60, NWS Tucson, AZ

August 1, 2008Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2008, 4:00 PM MST for Pima County, Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2008, 4:00 PM MST (23:00 UTC)
Expired
Aug 1, 2008, 4:45 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 85 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-363 J/kg
Mixed-layer LCL
2829 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 012300
SVRTWC
AZC019-021-012345-
/O.NEW.KTWC.SV.W.0060.080801T2300Z-080801T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
400 PM MST FRI AUG 1 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 445 PM MST

* AT 355 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF ORACLE...OR 11  
  MILES NORTH OF ORO VALLEY...AND MOVING WEST AT 11 MPH AND WILL     
  EFFECT ORACLE JUNCTION AND SADDLEBROOKE.

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED 
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3255 11114 3276 11096 3269 11074 3247 11083
TIME...MOT...LOC 2258Z 102DEG 10KT 3258 11092

$$

CS
2 follow-up statements
000 
WWUS55 KTWC 012328
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
428 PM MST FRI AUG 1 2008

AZC019-021-012345-
/O.CON.KTWC.SV.W.0060.000000T0000Z-080801T2345Z/
PIMA AZ-PINAL AZ-
428 PM MST FRI AUG 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR SOUTH CENTRAL PINAL AND EXTREME NORTHEASTERN PIMA COUNTIES...

AT 425 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR ORACLE JUNCTION...OR 8 MILES
NORTH OF ORO VALLEY...MOVING WEST AT 8 MPH.

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED 
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3255 11114 3276 11096 3269 11074 3247 11083
TIME...MOT...LOC 2328Z 072DEG 11KT 3254 11102

$$

CS
000 
WWUS55 KTWC 012345
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
445 PM MST FRI AUG 1 2008

AZC019-021-012354-
/O.EXP.KTWC.SV.W.0060.000000T0000Z-080801T2345Z/
PIMA AZ-PINAL AZ-
444 PM MST FRI AUG 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL AND
EXTREME NORTHEASTERN PIMA COUNTIES WILL EXPIRE AT 445 PM MST...

THE THUNDERSTORMS HAS MOVED WEST AND WEAKENED.

LAT...LON 3255 11114 3276 11096 3269 11074 3247 11083
TIME...MOT...LOC 2344Z 144DEG 16KT 3259 11107

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 1:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST FRI AUG 1 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BEGIN TO MOVE INTO THE CENTRAL
ROCKIES TODAY AND INTO THE SOUTHERN PLAINS SATURDAY RESULTING IN A
MORE FAVORABLE EASTERLY FLOW FOR SOUTHEAST ARIZONA. THIS WILL BRING
AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST
ARIZONA BEGINNING THIS EVENING...BUT WITH INCREASING COVERAGE THIS
WEEKEND. OTHERWISE...CONTINUED HOT DAYTIME TEMPERATURES TODAY ACROSS
THE WESTERN DESERTS...WITH AFTERNOON HIGH TEMPERATURES MODERATING
LATE THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER HIGH GENERALLY OVER
NORTHERN NEW MEXICO AND SOUTHERN COLORADO WHICH HAS CHANGED THE
STEERING FLOW TO A MORE MOIST EASTERLY FLOW. THIS MORNINGS 12Z KTWC
SOUNDING WAS RATHER MOIST IN THE MID TO UPPER LEVELS WITH A PWAT OF
1.35 INCHES. MODIFYING THE SOUNDING BASED ON EXPECTED HIGH AND
LOWEST DEWPOINT TEMPERATURE REVEALED THAT ANY PARCEL LIFTED WOULD
STRUGGLE TO BREAK THE CAP AT AROUND 425MB. HOWEVER...GIVEN THAT THE
HIGH CENTER IS SLOWLY SHIFTING TO THE NE...I WOULD SUSPECT THAT THE
CAP IS PROBABLY NOT QUITE AS PRONOUNCED NOW. SO...WE COULD SEE
ISOLATED STORM DEVELOPMENT LATER THIS AFTERNOON AND ESPECIALLY IN
THE EARLY EVENING. MOUNTAIN TOP LOCATIONS WILL LIKELY FIRE OFF
FIRST. LATEST RADAR LOOP SHOWS STORMS ALREADY DEVELOPING ALONG THE
MOGOLLON RIM WITH STEERING FLOW PUSHING THEM TO THE WEST OR WEST
NORTHWEST.

NOT MUCH CHANGE TO THE INHERITED FORECAST IN THAT THE MODELS
CONTINUE TO ADVERTISE THE HIGH MOVING INTO THE CENTRAL
ROCKIES/PLAINS BY LATE SATURDAY AFTERNOON AND INTO THE CENTRAL
PLAINS/MID MISSISSIPPI RIVER VALLEY BY LATE SUNDAY. MEANWHILE...AN
INVERTED TROUGH IS EXPECTED TO MAKE ITS WAY INTO THE DESERT
SOUTHWEST LATE SATURDAY/EARLY SUNDAY WHICH WILL RESULT IN AN
ENHANCEMENT TO THE ACTIVITY...AND THUS AN UPSWING IN RAIN CHANCES
FOR SUNDAY AND MONDAY. ANOTHER INVERTED TROUGH IS PROGGED BY BOTH
THE GFS AND ECMWF TO SLIDE WEST ACROSS NORTH CENTRAL MEXICO...BUT
UNCERTAIN AT THIS TIME AS TO EXACTLY HOW MUCH THIS WILL AFFECT
ARIZONA. FOR NOW WILL JUST KEEP NEAR CLIMO POPS IN THE GRIDS BEYOND
MONDAY.

HIGH TEMPS AROUND 4 TO 6 DEGS ABOVE NORMAL FOR SATURDAY...AND NEAR
NORMAL FOR SUNDAY. ON MONDAY EXPECT HIGHS TO BE AROUND 2 TO 4 DEGS
BELOW NORMAL. THEREAFTER...HIGHS NEAR NORMAL. LOWS WILL BE ABOVE
NORMAL THROUGH THE FORECAST PERIOD...BUT THE WARMEST DAYS WILL BE
THIS WEEKEND.

&&

.AVIATION...HIGH PRESSURE ALOFT WILL BEGIN TO MOVE INTO THE CENTRAL
ROCKIES TODAY AND INTO THE PLAINS SATURDAY RESULTING IN A MORE
FAVORABLE EASTERLY FLOW FOR SOUTHEAST ARIZONA. THIS WILL BRING AN
INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA
BEGINNING TODAY...WITH INCREASING COVERAGE THIS WEEKEND. ISOLATED
TSRA DEVELOPING EAST OF A KSAD-KDUG LINE...WITH CELLS EXPECTED TO
MOVE WESTWARD TOWARD KTUS BY LATE AFTERNOON AND INTO THE EVENING
HOURS. WIND GUSTS TO NEAR 50 KTS POSSIBLE WITH THE STRONGEST
STORMS...BRIEFLY REDUCING VSBYS TO 1-3SM. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE

WEATHER.GOV/TUCSON

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.